Dense Fog, Anderson
- When
- February 17, 1:00 AM CST to 9:15 AM CST
- Where
- Anderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Dense fog reduced visibilites to a few yards in many places before dissipating after sunrise.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Dense fog reduced visibilites to a few yards in many places before dissipating after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 16, 3:09 PM CST, 9 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 309 PM CST MON FEB 16 2004 .DISCUSSION... MAIN FORECAST CHALLENGE IS HOW TO HANDLE STORM SYSTEM FOR THE END OF THE WORK WEEK. SNOW COVER WILL MAKE TEMP FORECAST TRICKY FOR THE NEXT COUPLE DAYS. UPPER LEVEL WAVE MOVING THROUGH THE NORTHWEST FLOW HAS GENERATED SOME SNOW SHOWERS. MOST OF THE AREA RECEIVED LIGHT AMOUNTS OF SNOW. HOWEVER THERE ARE A COUPLE REPORTS OF AN INCH OR MORE AROUND THE MANHATTAN AREA. LOOKING AT RADAR TRENDS...THIS SNOW SHOULD BE EAST OF THE FORECAST AREA BY 00Z AND WILL NOT INCLUDE IN THE FORECAST FOR THIS EVENING. QUIET WEATHER IS EXPECTED FOR TUESDAY AND WEDNESDAY. WITH TODAYS SHORTWAVE DIGGING SOUTHEAST AND TROUGHING OFF THE WEST COAST...MID AND UPPER RIDGE IS EXPECTED TO DEVELOP. WEAK SURFACE RIDGE WILL PROPAGATE TO THE EAST WITH LEE SIDE TROUGH DEVELOPING WEDNESDAY. THIS WILL BRING SOUTH AND WEST WINDS BACK TO THE AREA AND ALLOW FOR A MODEST WARM UP. THIS IS WERE SNOW COVER WILL PLAY A ROLE IN HOW WARM THE WARM UP WILL BE. HAVE THE WARMEST TEMPERATURES WEDNESDAY ACROSS EAST CENTRAL KANSAS WHERE THERE IS LITTLE OR NO SNOW NOW. EXPECT A FAIRLY TIGHT GRADIENT IN TEMPERATURES WEDNESDAY AND HAVE UNDERCUT GUIDANCE WITH AROUND 60 IN EAST CENTRAL KS AND THE LOWER 50S ACROSS NORTH CENTRAL AND NORTHEAST KS...WERE THERE WILL PROBABLY STILL BE SOME SNOW ON THE GROUND. THE BIG PROBLEM IN THE FORECAST IS THE HANDLING OF THE STORM SYSTEM THURSDAY AND FRIDAY. CONFIDENCE IS GOOD THAT A WAVE WILL MOVE ACROSS THE CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY...BUT THERE IS LOW CONFIDENCE IN THE DETAILS OF THE STORM SYSTEM. FOR THE PAST THREE RUNS...THE GFS HAS TRENDED SLOWER AND DEEPER WITH THE SHORTWAVE. THE ECMWF KEEPS THE SYSTEM PROGRESSIVE. THE BIGGEST UNKNOWN HAS BEEN AND CONTINUES TO BE PRECIP TYPE. EVEN THOUGH THE GFS IS SLOWER AND FURTHER SOUTH WITH THE SURFACE LOW...IT STILL HOLD THE BULK OF COLD AIR TO THE NORTH WITH THE 540 THICKNESS HOVERING JUST NORTH OF THE STATE LINE. WITH THE UNCERTAINTY IN THE TRACK OF THE SURFACE LOW AND COLD AIR HAVE TRIED TO KEEP PRECIP TYPE MIDDLE OF THE ROAD. CONTINUED A SLIGHT CHANCE POPS NEAR THE NEB STATE LINE THURSDAY AFTERNOON FOR WAA OVERRUNNING THE WARM FRONT. LOOKS LIKE THE WARM FRONT WILL MOVE TO OR JUST NORTH OF THE STATE LINE. AM NOT TO EXCITED ABOUT POPS THURSDAY NIGHT WITH THE GFS TRENDING SLOWER AND HAVE THE BETTER POPS FOR THE DAYTIME HOURS FRIDAY...ALTHOUGH STILL IN THE CHANCE CATEGORY. LEFT PRECIP IN THE FORM OF RAIN ACROSS THE SOUTHEASTERN THIRD OF THE FORECAST AREA UNTIL FRIDAY NIGHT AND HAVE RAIN OR SNOW ACROSS THE NORTH. DO NOT CHANGE OVER TO SNOW UNTIL FRIDAY NIGHT AS THE WAVE MOVES EAST OF THE AREA AND THE COLDER AIR WILL HAVE THE OPPORTUNITY TO MOVE SOUTH. THE FORECAST REMAINS DRY FOR SATURDAY THROUGH MONDAY. UPPER RIDGING IS AGAIN PROGGED TO DEVELOP FOR THE WEEKEND. THERE ARE SOME INDICATIONS OF ANOTHER WAVE AFFECTING THE AREA MONDAY...BUT HAVE OPTED TO LEAVE DRY UNTIL MODELS AGREE BETTER ON THE EARLIER SYSTEM. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1005 PM CST MON FEB 16 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-171200- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1005 PM CST MON FEB 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT AREAS OF DENSE FOG WILL BE POSSIBLE ACROSS THE ENTIRE AREA OVERNIGHT. SOME VISIBILITIES MAY DROP TO AS LOW AS A QUARTER OF A MILE AT TIMES. WITH TEMPERATURES DROPPING WELL BELOW FREEZING...SOME SLICK SPOTS MAY DEVELOP ON ROADWAYS AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF DENSE FOG MAY PERSIST ACROSS THE AREA UNTIL MID MORNING. AGAIN...WITH MORNING TEMPERATURES BELOW FREEZING... SLICK SPOTS WILL STILL BE POSSIBLE ON SOME ROADWAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
23 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385699, 5385700, 5385701, 5385702, 5385703, 5385704, 5385705, 5385706, 5385707, 5385708, 5385709, 5385710, 5385711, 5385712, 5385713, 5385714, 5385715, 5385716, 5385717, 5385718, 5385719, 5385720, 5385721.